Tennessee, 2025

Tornadoes and Flash Flooding in Tennessee, February 6 to 7, 2025

February 6 to 7, 2025 · NWS MRX · 14 events in 9 counties and zones

Warm front lifted north into Kentucky and severe thunderstorms, including discrete supercells, moved ahead of the cold front into East Tennessee, producing multiple hazards. Two tornadoes occurred in this event, an unusual occurrence for February in East Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
3
Property damage
$640,000
Crop damage
$200,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Warm front lifted north into Kentucky and severe thunderstorms, including discrete supercells, moved ahead of the cold front into East Tennessee, producing multiple hazards. Two tornadoes occurred in this event, an unusual occurrence for February in East Tennessee. The Morgan County tornado was the first confirmed February tornado in the county and the strongest February tornado in our area since 1993. The 2nd tornado occurred in Grainger County and was only the 4th confirmed tornado in recorded history in Grainger. These tornadoes were the first February tornadoes in our area since 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 6, 7:01 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Feb 6, 7:01 PM EST, 1 hour 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
701 PM EST Thu Feb 6 2025

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 254 PM EST Thu Feb 6 2025

Key Messages:

1. Scattered showers and thunderstorms expected this evening into
tonight. Activity should end around midnight from northwest to
southeast.

2. While most storms will be sub-severe, a low risk exists for
severe wind and hail, with a nonzero risk of a tornado.

Discussion:

Showers currently on radar in southeastern Tennessee have only
flashed once for lightning and seem to be holding in a low
intensity, thanks to the cloud coverage and clearly not enough
forcing. High resolution guidance continues to indicate scattered
showers and thunderstorms will generally increase in coverage as
the afternoon progresses to evening, with best coverage after dark
and ending around midnight tonight. The question before us will
be how much instability will be available for storms, will the
storms still be surface based even after nightfall, and can they
take advantage of the effective shear available to the storms.
Hodographs show decent curvature in the lowest 3km, and the
soundings are very saturated in the same level with drier air
aloft. HREF shows roughly a 50% probability of 500 CAPE in the
southern half of East Tennessee, where the stratus deck of clouds
have persisted all day today. Further north the instability is
likely slightly greater, given the higher surface temperatures
from widespread insolation. This doesn't equate necessarily to a
higher risk however.

Regardless of the specific atmospheric characteristics, stronger
storms will have the potential to produce a severe wind gust to 60
mph, maybe hail up to an inch, and due to the low level shear
profiles we cannot rule out a tornado. Given the bulk of the
activity is likely after dark, and its the first event of the
year, having multiple ways of receiving warning information set to
annoying tones is the best method of staying safe tonight.
Eventually the front pushing south will clear the storms out
tonight, with a rough ending around midnight for any storms of
consequence.

Tomorrow will start out dry, with a very low (20%) chance for rain
showers in the afternoon hours. Front that clears through
overnight tonight will be stalled south of us tomorrow. A little
cooler tomorrow but still mild for February.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 254 PM EST Thu Feb 6 2025

Key Messages:

1. Very warm Saturday, then becoming more seasonable for the
remainder of the period.

2. Active pattern for the period with multiple opportunities for
rain. There will be a potential for flooding, especially during the
Tuesday through Thursday time frame.

Discussion:

In the upper levels, we will see quasi-zonal flow for much of the
period although we pick up more of southwesterly component late in
the period as low amplitude upper level troughing develops to our
west. We start the period Friday night with high pressure extending
into our area from the north and a nearly stationary frontal
boundary to our south.

The frontal boundary will shift back north as a warm front as a weak
short wave treks east in the fast flow aloft.  A weak surface wave
along the front will track by to our west and north dragging the
front back south across our area as a cold front Saturday night.
This system will bring some rain especially Friday night and again
Saturday night, however, amounts with this system do look a little
lighter with current QPF values around a half inch or less from
Friday night through Saturday night. Highest amounts look to be
across the north where the ground is the most wet, so localized
flooding issues could still arise mainly across SW VA especially if
amounts trend higher. Saturday will be quite warm, with temperatures
possibly approaching the daily records. In addition, the low
level jet will increase from the southwest and west Saturday and
Saturday night with 850mb winds reaching the 40 to 50kt range.
Expect gusty winds especially over the higher mountain peaks
Saturday night, but the wind direction looks unfavorable for any
mountain wave enhancement at this time.

High pressure nudging in from the north and drier air should provide
a mostly dry day Sunday. Temperatures Sunday will be more
seasonable, but still a bit above normal.

Another ripple in the flow is expected to bring rain Sunday night
into Monday, but precipitation amounts look light right now.  Of
more concern is the later periods as models, while still not
agreeing on the details, show a general consensus that we will see
additional rounds of more significant rain.  The LREF ensemble data
indicates 3 straight 24 hour periods of a significant chance (around
30% to 50%) for rain to exceed 1 inch during each 24 hour period.
Current QPF values for the period of Monday night through Thursday
are around 2 to 3.5 inches with some locally higher amounts.  There
is increasing confidence for a threat of flooding in the Tuesday
through Thursday time frame, although details about timing and how
significant/widespread it will be are still uncertain.

Daily Record High Maximum Temperatures for Saturday

Date    Chattanooga    Knoxville      Tri-Cities     Oak Ridge
02-08      76(1937)     75(1937)        70(2001)      71(2009

&&

.AVIATION...
(00Z TAFS)
Issued at 648 PM EST Thu Feb 6 2025

Scattered to widespread SHRA and TSRA should move into the TN
valley between roughly 03z and 07z tonight. Confidence in them
affecting KTYS and KTRI is higher so I carried a TEMPO group
there, but less certain at KCHA so will stick with PROB30. Expect
prevailing MVFR flight categories, with dips lower than that with
any convection that moves through. Expect convection to be east of
all terminals by 07z-08z, with winds veering around to a northerly
direction. Some gusts into the teens possible around daybreak but
winds should relax afterwards.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  53  62  54 /  60  60  30  30
Knoxville McGhee Tyson Airport, TN  69  47  59  50 /  50 100  30  50
Oak Ridge, TN                       72  45  57  49 /  80  90  30  60
Tri Cities Airport, TN              73  42  57  46 /  90  90  10  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...Wellington
AVIATION...CD
Hazardous weather outlook, Feb 6, 3:06 PM EST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
306 PM EST Thu Feb 6 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-072015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
306 PM EST Thu Feb 6 2025 /206 PM CST Thu Feb 6 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will develop and move through
the area late this afternoon through tonight, then taper off
around or just after midnight. A few strong to severe storms will
be possible during this period. Damaging winds are the main
threat, though large hail up to an inch is also a low risk along
with a very low risk of a tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A wet pattern is expected into the middle of next week. Some
flooding issues will be possible particularly Monday night through
Wednesday when 1.5 to 3 inches of rain is expected areawide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Feb 6, 3:06 PM EST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
306 PM EST Thu Feb 6 2025

VAZ008-062045-
Washington VA-
306 PM EST Thu Feb 6 2025

...A STRONG THUNDERSTORM WILL IMPACT WASHINGTON COUNTY AND THE
NORTHEASTERN CITY OF BRISTOL THROUGH 345 PM EST...

At 306 PM EST, Doppler radar was tracking a strong thunderstorm near
Abingdon, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bristol Va, Abingdon, Glade Spring, Damascus, Holston,
Emory-Meadowview, Hilander Park, Benhams, and Konnarock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 8161 3661 8163 3661 8175 3662 8231
      3671 8233 3677 8221 3680 8171 3664 8161
TIME...MOT...LOC 2006Z 275DEG 49KT 3672 8188

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JLB
Special weather statement, Feb 6, 5:26 PM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
526 PM EST Thu Feb 6 2025

NCZ060-061-062300-
Clay NC-Cherokee NC-
526 PM EST Thu Feb 6 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEROKEE AND
NORTHEASTERN CLAY COUNTIES THROUGH 600 PM EST...

At 526 PM EST, Doppler radar was tracking a strong thunderstorm near
Andrews, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Andrews, Nantahala Lake, Topton, and Marble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3514 8400 3523 8399 3522 8396 3526 8384
      3526 8380 3524 8374 3526 8371 3523 8369
      3520 8373 3519 8371 3517 8373 3515 8373
      3516 8365 3515 8364 3514 8366 3514 8364
      3512 8364 3513 8362 3511 8362 3506 8356
TIME...MOT...LOC 2226Z 275DEG 36KT 3518 8391

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DGS
Special weather statement, Feb 6, 5:49 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
549 PM EST Thu Feb 6 2025

VAZ005-062330-
Scott VA-
549 PM EST Thu Feb 6 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SCOTT COUNTY THROUGH 630
PM EST...

At 548 PM EST, Doppler radar was tracking a strong thunderstorm 8
miles south of Big Stone Gap, or 13 miles northwest of Gate City,
moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gate City, Duffield, Clinchport, Fort Blackmore, and Hiltons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3681 8244 3663 8246 3670 8287 3671 8287
      3673 8283 3674 8282 3675 8283 3677 8281
      3678 8279 3679 8278
TIME...MOT...LOC 2248Z 272DEG 27KT 3674 8279

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DGS

The radar

The Knoxville radar (KMRX), 136 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 5 hail, 2 tornado, 2 flash flood. Local standard time, as filed.

Tornado, Morgan

When
February 6, 8:04 PM EST to 8:22 PM EST
Where
Morgan County, 3.77 mi WNW of Adkins Mill to 1.6 mi S of Annadel
Rating
EF2
Path length
13.76 mi
Path width
200 yd
Deaths
2 direct, 0 indirect
Injuries
3 direct, 0 indirect
Property damage
$500,000
Crop damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.203, -84.912

This tornado first formed in Fentress County before tracking into heavily forested and rugged areas of Morgan County. Aerial imagery from Tennessee Highway Patrol indicated the tornado produced tree damage as it moved through the forests of Morgan County. The tornado continued to moved southeast where it produced EF-2 damage by destroying two manufactured homes, and damaged multiple barns and outbuildings near the intersection of Twin Bridge Rd and Thurman Lavender Rd. At this location is where the two fatalities and two injuries occurred, both fatalities were inside a manufactured house that was completely destroyed by the tornado. At a separate family residence, a dozen chickens were reported killed along with their coop, a tool shed, and a barn destroyed. Thousands of trees were felled within the debris path, with shredded housing strewn amongst the trees. As the tornado continued southeast, it snapped the top of trees consistent with EF-1 damage near the convergence of Highway 62 and Deer Lodge Highway. At this location at least 35 acres of trees were blown down in a fairly straight and non-convergent pattern facing north relative to the damage swath. Minor roof damage was also noted at this intersection, with small outbuildings destroyed. The tornado continued southeast into forested areas before dissipating prior to Highway 27.

Thunderstorm Wind, Claiborne

When
February 6, 8:47 PM EST
Where
Claiborne County, 0.69 mi N of Speedwell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.460, -83.870

A few trees were blown down by powerful severe thunderstorm wind gusts.

Hail, Grainger

When
February 6, 9:25 PM EST
Where
Grainger County, 1.11 mi W of Thorn Hill
Measured
1.25 in hail
Reported by
Public
Coordinates
36.370, -83.440

Tornado, Grainger

When
February 6, 9:26 PM EST to 9:32 PM EST
Where
Grainger County, 3 mi WSW of Thorn Hill to 1 mi SE of Thorn Hill
Rating
EF1
Path length
3.51 mi
Path width
700 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.353, -83.470

The tornado began near McAnally Rd and Campground Rd before moving east along Highway 131. Tree damage began sporadically at first, with a few cedar trees split or blown over, tree damage then began to intensify towards the heart of the damage path. There were several barns and outbuildings with roof damage along 131, and numerous snapped trees. A small chicken coop was lofted up and over the pen around the coop, and left upside down in a ditch but with no scratches or visible damage to the coop. The most significant damage was to a large barn on Highway 131 that was completely destroyed. The tornado continued to Clinch River Hardwoods and Thorn Hill Church. At that location a large tanker trailer was overturned, and the church had some light damage to siding and windows. The tornado lifted where trees were snapped on the side of Clinch Mountain near US Highway 25E.

Thunderstorm Wind, Hawkins

When
February 6, 9:35 PM EST
Where
Hawkins County, 1.11 mi W of Marshall
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.580, -82.670

Several trees were blown down by severe thunderstorm wind gusts.

Hail, Sevier

When
February 6, 9:40 PM EST
Where
Sevier County, 0.56 mi W of Beech Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
35.970, -83.610

Hail, Jefferson

When
February 6, 9:50 PM EST
Where
Jefferson County, 2.24 mi E of Chestnut Hill
Measured
1 in hail
Reported by
Public
Coordinates
35.920, -83.310

Thunderstorm Wind, Sullivan

When
February 6, 9:50 PM EST
Where
Sullivan County, 0.55 mi W of Lynn Garden
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
36.580, -82.580

A tree fell on a car in northern Kingsport after being blown down by powerful thunderstorm winds.

Thunderstorm Wind, Greene

When
February 6, 9:55 PM EST
Where
Greene County, 2.15 mi NNE of Mohawk
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.230, -83.040

Several trees were blown down by severe thunderstorm wind gusts.

Hail, Cocke

When
February 6, 10:00 PM EST
Where
Cocke County, 1.12 mi W of Newport
Measured
1.75 in hail
Reported by
Public
Coordinates
35.950, -83.200

Thunderstorm Wind, Sullivan

When
February 6, 10:29 PM EST
Where
Sullivan County, Hillcrest
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.450, -82.280

A few trees were blown down by powerful thunderstorm wind gusts.

Flash Flood, Sevier

When
February 6, 10:50 PM EST to 11:50 PM EST
Where
Sevier County, 3.67 mi NNW of Kodak to 0.9 mi NW of Kodak
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.020, -83.642

Several reports of flash flooding were received in the northern parts of Sevier county, specifically near the Kodak area as well as along Douglas Dam road.

Hail, Cocke

When
February 6, 11:02 PM EST
Where
Cocke County, 1.12 mi W of Pleasant Grove
Measured
1 in hail
Reported by
Public
Coordinates
35.880, -83.190

Flash Flood, Cocke

When
February 6, 11:50 PM EST to February 7, 4:00 AM EST
Where
Cocke County, 1.91 mi SW of Newport to 1.76 mi NW of Denton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.934, -83.208

Reports of several roads flooded across southern Cocke county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Morgan2025-02-0645FemaleMobile/Trailer HomeDirect
Tornado, Morgan2025-02-0622FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyThe tornado archive for Tennessee, 2025Warnings in Tennessee, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237395, 1237383, 1237376, 1237396, 1237385, 1237379, 1237380, 1237389, 1237390, 1237381, 1237391, 1240022, 1237382, 1240031.